ER Nursing Staff Neglects Patient With Fatal Potassium Level

Michael Talve, CEO

Written by
— Updated on October 10, 2017

This case involves a twenty-seven-year-old female patient with a past medical history significant for depression, anxiety, hypertension, alcohol and tobacco use. The patient was seen in an emergency room for nausea and vomiting and was treated with Zofran. Shortly after the patient was admitted to the ER, she was found to be lying on the floor and unresponsive and CPR was initiated. The patient was revived but now had a diagnosis of ventricular fibrillation, cardiopulmonary arrest, acute respiratory failure, and anoxic encephalopathy. It was determined that the patient went into cardiac arrest after she was given potassium supplementation for low potassium levels due to her history of intractable vomiting. The patient was left in a private room and was not monitored for some time after the initial injection of potassium. She was reportedly given 40mEq but her lab values were not followed up on, which showed a severely low level of 2.9. Supportive care was given for a week after the incident, but the patient expired shortly after.

Question(s) For Expert Witness

  • 1. Should this patient's labs have been followed up on and should she have been monitored more closely?

Expert Witness Response E-006392

In the treatment of a patient with severe hypokalemia, physicians should place patient on a cardiac monitor immediately, establish intravenous access, and assess respiratory status. Potassium replacement therapy should be given based on the symptomatology and the potassium level, but therapy should begin after laboratory confirmation of the diagnosis. Patients who have mild or moderate hypokalemia (potassium level of 2.5-3.5 mEq/L) are usually asymptomatic. If these patients have only minor symptoms, they may need only oral potassium replacement therapy. Patients with mild hypokalemia whose underlying cause of hypokalemia can be corrected may not need any potassium replacement, such as those with vomiting successfully treated with antiemetics. If cardiac arrhythmias or significant symptoms are present, then more aggressive therapy is warranted. In any event, this patient should have been on a monitor which would have displayed some cardiac disturbances and alerted the staff to an impending situation.

Contact this expert witness

Find an Alcohol Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY